Q: Continuous intravenous (IV) lorazepam is frequently used in ICU. Propylene glycol (PG) is the carrier to administer IV lorazepam drip. Prolong use of IV lorazepam may cause propylene glycol toxicity. Which one test could predict and correlate directly with PG toxicity?
Answer: Osmolal gap
Propylene glycol toxicity may occur with prolong administration of lorazepam or diazepam. It can cause significant skin and soft tissue necrosis in case of extravasation, arrhythmia, hemodynamic instability, lactic acidosis, seizure, coma, and eventually multi-system organ failure (MSOF). Propylene glycol causes hyperosmolarity and an anion gap metabolic acidosis.
In case of any suspicion, osmolal gap correlates with PG concentrations and can be a reliable surrogate marker of PG toxicity.
Treatment is to discontinue the infusion and, if life-threatening, emergent hemodialysis should be instituted.
1. Wilson KC, Reardon C, Theodore AC, Farber HW. Propylene glycol toxicity: a severe iatrogenic illness in ICU patients receiving IV benzodiazepines: a case series and prospective, observational pilot study. Chest 2005; 128:1674.
2. Barnes BJ, Gerst C, Smith JR, et al. Osmol gap as a surrogate marker for serum propylene glycol concentrations in patients receiving lorazepam for sedation. Pharmacotherapy 2006; 26:23.